Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Binghamton, NY

May 27, 2005Schuyler County, Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 27, 2005, 3:56 PM EDT for Schuyler County, Steuben County, New York. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2005, 3:56 PM EDT (19:56 UTC)
Expired
May 27, 2005, 4:30 PM EDT
In force
34 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Schuyler County, NY, Steuben County, NY

The radar

The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:25 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 271956
SVRBGM
NYC097-101-272030-
/O.NEW.KBGM.SV.W.0004.050527T1956Z-050527T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT FRI MAY 27 2005

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN CENTRAL NEW YORK
  EAST CENTRAL STEUBEN COUNTY IN CENTRAL NEW YORK

* UNTIL 430 PM EDT

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SONORA...OR ABOUT 15 MILES SOUTHWEST OF DUNDEE...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  READING CENTER AT 410 PM EDT
  BURDETT AND WATKINS GLEN AT 415 PM EDT
  HECTOR AT 420 PM EDT
  REYNOLDSVILLE AT 425 PM EDT
  SEARSBURG AND PERRY CITY AT 430 PM EDT

LAT...LON 4243 7728 4249 7712 4248 7709 4248 7699
      4247 7699 4245 7695 4246 7691 4247 7688
      4255 7689 4255 7670 4240 7670 4227 7718

$$
1 follow-up statement
000 
WWUS51 KBGM 272017
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EDT FRI MAY 27 2005

NYC097-101-272030-
/O.CON.KBGM.SV.W.0004.000000T0000Z-050527T2030Z/
STEUBEN NY-SCHUYLER NY-
417 PM EDT FRI MAY 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
CENTRAL SCHUYLER AND EAST CENTRAL STEUBEN COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BRADFORD...OR ABOUT 12 MILES WEST OF WATKINS GLEN...MOVING EAST AT 25
MPH.

* THE SEVERE THUNDERSTORM
  ALTAY AT 420 PM EDT
  READING CENTER AND BURDETT AT 430 PM EDT

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAMMONDSPORT...SONORA...WAYNE AND LOGAN.

LAT...LON 4240 7733 4247 7712 4248 7709 4248 7700
      4250 7682 4239 7684 4227 7718

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:59 PM EDT, 57 minutes earlier.

Area forecast discussion, May 27, 2:59 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
259 PM EDT FRI MAY 27 2005

.SHORT TERM (TODAY - SATURDAY)...
COLD FRONT SLIDING THROUGH REGION THIS EVENING. THUNDERSTORMS
BREAKING OUT AHEAD OF FRONT ARE FORMING IN AN ATMOSPHERE WITH A
RATHER LOW FREEZING LEVEL (7500 FEET). HENCE POTENTIAL FOR HAIL
FORMATION IS MUCH HIGHER THAN NORMAL. THUNDERSTORMS...SOME POSSIBLY
SEVERE...WILL CONTINUE UNTIL AROUND SUNSET WHEN ATMOSPHERE
STABILIZES.

SFC TROF APPROACHES FROM WEST ON SATURDAY AS UPPER LOW SETTLES
OVERHEAD ONCE MORE. EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WITH AFTERNOON HEATING. GIVEN OMEGA LIFT OVERNIGHT
COULD NOT REMOVE POPS ENTIRELY...SO WENT CHC POP ALL AREAS FOR
ISOLATED SHOWERS.

ON SUNDAY THE UPPER LOW IS FIRMLY IN PLACE. GIVEN COLD POOL ALOFT IT
SEEMS MOS TEMP PROGS ARE TOO OPTIMISTIC. FORECASTED BELOW GUIDANCE
AS ANY DIURNAL HEATING WILL HAVE TO CONTEND WITH CU/SCU FORMATION
AND POSSIBLY ADDITIONAL SHOWER ACTIVITY.  DJP

&&

.LONG TERM (SUN NIGHT - FRIDAY)...
CONFIDENCE DURING THE EXTENDED PERIOD REMAINS LOW DUE TO
INCONSISTENCIES AMONG MODELS AND SUBSEQUENT RUNS. MEAN TROF WILL
REMAIN OVER THE NORTHEAST THROUGH THE EARLY PART OF NEXT WEEK,
FOLLOWED BY A BUILDING RIDGE. WILL CONTINUE WITH DIURNALLY INDUCED
SHOWERS SUNDAY EVENING AND MONDAY AFTERNOON. WILL INCLUDE CHC POPS
ON TUE AS GFS IS INDICATING A SFC LOW WILL MOVE FROM THE MID
ATLANTIC REGION INTO THE NORTHEAST. BOTH THE CANADIAN AND ECMWF ARE
MUCH WEAKER WITH THIS FEATURE AND INDICATE NO PHASING WITH WEAK
IMPULSE EXITING OFF THE MID ATLANTIC COAST. REMAINDER OF EXTENDED
LOOKS DRY FOR NOW WITH UPPER LEVEL RIDGING AND SFC HIGH PRESSURE IN
VCNTY. STAYED CLOSE TO HPC GUIDANCE, EXCEPT LOWERED POPS ON TUE INTO
CHC CATEGORY.   RRM

&&

.AVIATION (27/18Z - 28/18Z)...
SCT/BKN CONDITIONS WILL PERSIST INTO THE EARLY EVENING HOURS WITH
CIGS AROUND 5K FT. SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
ACROSS THE REGION THROUGH LATE AFTERNOON WITH BRIEF MVFR CONDITIONS
POSSIBLE IN ANY TSRA. TSRA ARE MOST LIKELY AT (ELM/ITH/BGM/AVP).
BY EARLY EVENING SKIES WILL BECOME SCATTERED AT 5-7K FT AND CONTINUE
UNTIL END OF FORECAST PERIOD.    RRM

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SEVERE TSTORM WATCH UNTIL 9 PM NYC007-015-017-023-025-077-
097-099-101-105-107-109-123
.PA...SEVERE TSTORM WATCH UNTIL 9 PM...ALL COUNTIES
Hazardous weather outlook, May 27, 2:30 PM EDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT FRI MAY 27 2005

NYZ005-009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-072-280800-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN CAYUGA NY-
NORTHERN ONEIDA NY-NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-
SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
SOUTHERN WAYNE PA-STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-
TOMPKINS NY-WYOMING PA-YATES NY-
230 PM EDT FRI MAY 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON
THROUGH THIS EVENING. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE HAIL WITH DIAMETERS OF UP TO 1 INCH... AND ISOLATED WIND
GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON AND
EARLY EVENING.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MSE

In the hours before

Special weather statement, May 27, 2:08 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
208 PM EDT FRI MAY 27 2005

NYZ024-055-271900-
CHEMUNG NY-TIOGA NY-
208 PM EDT FRI MAY 27 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR WEST ELMIRA...OR
ABOUT 4 MILES SOUTH OF BIG FLATS...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
ELMIRA AT 215 PM.
HORSEHEADS AT 220 PM.
BREESPORT AT 225 PM.
ERIN AT 230 PM.
SWARTWOOD AND LOCKWOOD AT 235 PM.
VAN ETTEN AT 240 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 27, 2:28 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
228 PM EDT FRI MAY 27 2005

NYZ022-271930-
STEUBEN NY-
228 PM EDT FRI MAY 27 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR HORNELL...MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
JASPER AT 235 PM.
WOODHULL AT 245 PM.
CAMERON AT 250 PM.
CAMERON MILLS AT 255 PM.
RISINGVILLE AT 300 PM.
THURSTON AT 305 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 27, 2:37 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
237 PM EDT FRI MAY 27 2005

NYZ015-016-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-
072-280100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-OTSEGO NY-PIKE PA-
SCHUYLER NY-SENECA NY-SOUTHERN WAYNE PA-STEUBEN NY-SULLIVAN NY-
SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WYOMING PA-YATES NY-
237 PM EDT FRI MAY 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 PM EDT FOR A LARGE PART OF CENTRAL NEW YORK AND ALL OF
NORTHEAST PENNSYLVANIA...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES IN NEW
YORK.

BROOME               CHEMUNG             CHENANGO
CORTLAND             DELAWARE            OTSEGO
SCHUYLER             SENECA              STEUBEN
SULLIVAN             TIOGA               TOMPKINS
YATES

AND IN NORTHEAST PENNSYLVANIA.

BRADFORD          LACKAWANNA          LUZERNE
PIKE              SUSQUEHANNA         WAYNE
WYOMING

SCATTERED THUNDERSTORMS THAT WERE ACROSS NORTH CENTRAL PENNSYLVANIA
AND SOUTHWESTERN NEW YORK THIS AFTERNOON ARE EXPECTED TO MOVE NORTH
AND EAST ACROSS THE WATCH AREA LATE THIS AFTERNOON AND EARLY THIS
EVENING.

THE PRIMARY THREAT FROM ANY THUNDERSTORM IN THE WATCH AREA IS LARGE
HAIL. THERE IS ALSO A CHANCE FOR DAMAGING WIND GUSTS.

A SEVERE THUNDERSTORM WATCH MEANS THAT THE POTENTIAL EXISTS FOR
THUNDERSTORMS TO CONTAIN LARGE DAMAGING HAIL AND HIGH WINDS IN EXCESS
OF 57 MPH IN AND CLOSE TO THE WATCH AREA. PERSONS IN THE WATCH AREA
SHOULD BE PREPARED TO TAKE SHELTER IF THREATENING WEATHER APPROACHES.
LISTEN FOR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

NICOSIA
Special weather statement, May 27, 3:20 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI MAY 27 2005

PAZ043-044-072-272000-
LACKAWANNA PA-WAYNE PA-WYOMING PA-
320 PM EDT FRI MAY 27 2005

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...NEAR
TUNKHANNOCK...OR ABOUT OVER FALLS...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
DALTON AND LA PLUME AT 325 PM.
CLARKS SUMMIT AND CLARKS GREEN AT 330 PM.
DICKSON CITY AND WEST SCRANTON AT 335 PM.
OLYPHANT AND THROOP AT 340 PM.
JESSUP AND WINTON AT 345 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 27, 3:25 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT FRI MAY 27 2005

PAZ038-272000-
BRADFORD PA-
325 PM EDT FRI MAY 27 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR EAGLES MERE...OR
ABOUT 10 MILES WEST OF NEW ALBANY...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW ALBANY AND EVERGREEN AT 340 PM.
WILMOT AND CHERRYTOWN AT 355 PM.
HOLLENBACK AND BROWNTOWN AT 400 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.
Special weather statement, May 27, 3:52 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EDT FRI MAY 27 2005

NYZ022-272015-
STEUBEN NY-
352 PM EDT FRI MAY 27 2005

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL JUST NORTHWEST OF
CORNING...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
MEADS CREEK AND BRADFORD AT 400 PM.
HORNBY AT 405 PM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:14 PM EDTSevere Thunderstorm WarningBGMSteuben31 min
May 27, 4:33 PM EDTSevere Thunderstorm WarningBGMSchuyler42 min
May 27, 5:16 PM EDTSevere Thunderstorm WarningBGMSeneca, Tompkins44 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.